Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 5, 2021

NWS Tucson, AZ issued this special weather statement at Sep 5, 2021, 6:02 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 6:02 PM MST (01:02 UTC)
Expired
Sep 5, 2021, 6:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
40

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3562 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS85 KTWC 060102
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
602 PM MST Sun Sep 5 2021
 
AZZ504-507-508-513-514-060145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
602 PM MST Sun Sep 5 2021

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 645 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Benson, moving southwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Benson, Vail, St. David, Dragoon, Kartchner Caverns State Park,
Mescal and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 279 and 324.
 Route 80 between mile markers 293 and 307.
 Route 82 near mile marker 57.
 Route 83 between mile markers 56 and 58.
 Route 90 between mile markers 290 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3225 11035 3206 10995 3171 11026 3202 11077
TIME...MOT...LOC 0102Z 038DEG 21KT 3211 11036 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 5, 3:41 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 5, 3:41 PM MST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tucson AZ
341 PM MST Sun Sep 5 2021

.SYNOPSIS...Scattered showers and thunderstorms into this evening
with the potential for some gusty outflows and blowing dust. Labor
Day looks less active, with temperatures a couple degrees below
normal continuing for the next several days. After Labor Day through
the end of the week, storms are mainly confined to the International
border and central/western Pima County.

&&

.DISCUSSION...Storms have already developed across the region this
afternoon, with high pressure sitting over the southern Great Basin.
Convective development is getting a boost from a shortwave rounding
the east side of the upper high and moving into our area from NM. SPC
mesoanalysis has slightly lower PWAT values than this morning, but
we've still had some heavy rainers and gusty winds from some of the
stronger storms with DCAPE values sitting around 1400 J/kg over
Tucson. As storms continue to move SW off the White Mountains, the
potential increases for some blowing dust across Pinal and northeast
Pima Counties. Tucson is also in the conversation for some
potentially strong to severe storms through about 02Z this evening.
After that, CAM solutions trend downward pretty quickly with the
loss of daytime heating, with most of our convection ending by 04Z
to 06Z tonight.

High pressure builds north across central Nevada for Labor Day with
SE Arizona under east/northeast flow aloft. Deeper moisture looks to
be shunted south a bit to along the International border and western
Pima County. Daytime heating will help isolated to scattered storm
activity in that area along with the White Mountains. Temperatures
near normal.

High pressure remains quasistationary through midweek with moisture
confined to the western part of the CWA and along the International
border. Only isolated activity is expected, and mainly along the
International border and central/western Pima County. Temperatures
continue to be within a few degrees of normal.

Further drying is possible Friday into the weekend, but we'll keep a
close eye on the tropics to see if we can get another gulf surge
instead. Stay tuned.

&&

.AVIATION...Valid through 07/00Z.
ISOLD-SCT TSRA/SHRA this afternoon and evening with SCT-BKN clouds
10k-15kft MSL, generally clearing overnight into Monday morning.
MVFR CIGS/VSBYS may accompany a few of the stronger storms, along
with BLDU and wind gusts in excess of 40 kts. SFC wind outside
convection generally less than 12 kts. -SHRA/-TSRA on Monday
afternoon mainly west and south of KTUS and across the White
Mountains northeast of KSAD. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening, some with gusty winds in excess of 45 mph.
Storms then mainly confined to our western zones and along the
International border through about midweek, with very limited
convection late week and next weekend. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorm gusts.
Minimum RH values will remain well above critical thresholds this
week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Sep 5, 4:02 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     20 E GREEN VALLEY       31.87N 110.66W
09/05/2021  E60 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED GUSTS TO 60 MPH.

&&

RH
Local storm report, Sep 5, 4:12 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             7 NE TUCSON             32.26N 110.80W
09/05/2021  M0.75 INCH       PIMA               AZ   PUBLIC

            PENNY-SIZE HAIL MEASURED IN TANQUE VERDE
            AREA.

&&

RH
Local storm report, Sep 5, 4:29 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     LIGHTNING        18 SSE TUCSON           31.97N 110.73W
09/05/2021                   PIMA               AZ   PUBLIC

            LIGHTNING HIT HOME NEAR SAHUARITA RD AND
            WENTWORTH RD AND STARTED A ROOF FIRE.

&&

RH
Local storm report, Sep 5, 4:53 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 W SAFFORD             32.83N 109.72W
09/05/2021  E1.00 INCH       GRAHAM             AZ   PUBLIC

            PUBLIC REPORTED 1 INCH HAIL IN SAFFORD.

&&

RH
Local storm report, Sep 5, 5:08 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST SUN SEP 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     9 E TUCSON              32.19N 110.74W
09/05/2021  M66 MPH          PIMA               AZ   MESONET

            MESONET STATION CW6532 TUCSON FREEMAN/OLD
            SPANISH TRL.

&&

EC
Special weather statement, Sep 5, 6:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
602 PM MST Sun Sep 5 2021

AZZ504-507-508-513-514-060145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
602 PM MST Sun Sep 5 2021

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 645 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Benson, moving southwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Benson, Vail, St. David, Dragoon, Kartchner Caverns State Park,
Mescal and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 279 and 324.
 Route 80 between mile markers 293 and 307.
 Route 82 near mile marker 57.
 Route 83 between mile markers 56 and 58.
 Route 90 between mile markers 290 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 11035 3206 10995 3171 11026 3202 11077
TIME...MOT...LOC 0102Z 038DEG 21KT 3211 11036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:01 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal59 min
Sep 5, 5:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Sep 5, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima42 min
Sep 5, 5:37 PM MSTDust Storm AdvisoryTWCPima, Pinal95 min
Sep 5, 5:41 PM MSTFlash Flood WarningTWCPinal2 hr
Sep 5, 5:58 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Sep 5, 6:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Sep 5, 7:05 PM MSTSpecial Weather StatementTWCPima40 min
Sep 5, 10:09 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.